Winter Storm, Kittson
- When
- March 24, 2:51 PM CST to March 25, 11:38 AM CST
- Where
- Kittson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Four to eight inches of snow fell across most of northwest Minnesota along with 25 mph wind speeds. The most snow fell along a line from Hallock (MN) to Stephen (MN) to Grand Forks (ND) to Finley (ND), where amounts around 8 inches were common.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Four to eight inches of snow fell across most of northwest Minnesota along with 25 mph wind speeds. The most snow fell along a line from Hallock (MN) to Stephen (MN) to Grand Forks (ND) to Finley (ND), where amounts around 8 inches were common. Many schools across the area were closed on Wednesday (25th).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 24, 2:50 PM CST, 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
350 PM CDT TUE MAR 24 2009
.SHORT TERM...
VERY BUSY TODAY AGAIN WITH SPECTOR OF ANOTHER ROUND OF SIGNIFICANT
PCPN FOR THE NRN VALLEY INTO NW MN. GFS ON MONDAY INDICATED AREA
OF SIG PCPN OVER NW MN AND OTHER MODELS COMING AROUND TOO WITH
00Z/12Z ECMWF AND 12Z CANADIAN ALSO SHOWING A MAX OF 0.80 TO 1.25
INCH QPF GRAND FORKS TO RED LAKE MN NORTHWARD...WITH ECMWF
INDICATING A MIX TO SNOW IN THE VALLEY EARLY EVENING THEN EASTERN
AREAS (BJI) AFTER MIDNIGHT.
THIS NOT WELCOME NEWS...WITH PROGGED QPF INDICATING 0.75 TO 1.00
INCH GRAND FORKS TO NR BEMIDJI NORTHWARD AND 0.25 TO 0.35 INCH
FARGO AREA. DID NEED TO GO 2-5 INCH ACCUMS GRAND FORKS TO BEMIDJI
TO FARGO WITH 6-8 NORTH OF THIS AREA...SO BASED ON CHAT WITH MEDIA
WILL GO ADVISORY HIGHWAY TWO TO HIGHWAY 10 AREA AND WARNING NORTH.
HPC HAS TOTALS OF NR 10-12 INCHES AT PEMBINA. I KEPT GRIDDS AT 8
FOR NOW.
POTENT SHORT WAVE ROTATING NORTHWARD THRU WRN MN ATTM WITH AREA OF
PCPN RAPIDLY MOVING INTO CNTRL/NW MN EARLY EVE. 850 MB TEMPS COOL
ENOUGH FOR SNOW MOST AREAS BUT SFC TEMPS SLOWER TO FALL THAN
INDICATED AS SFC LOW AS MADE SLOW PROGRESS AND STILL LOCATED IN
FAR NE SD AT 21Z. LOW WILL MOVE TO NR BJI BY 12Z.
SNOW WILL TAPER OFF WED AFTN IN THE NORTH WITH CHANCE FOR LIGHT
SNOW THRU THURSDAY MAINLY IN THE NORTH. TEMPS BLO FREEZING MOST
AREAS TODAY-TONIGHT.
.LONG TERM...
CONDITIONS SHOULD REMAIN DRY HEADING INTO THE WEEKEND. AFTER A SHOT
OF COLD AIR AT THE END OF THE WORK WEEK...TEMPERATURES WILL BEGIN TO
REBOUND TO NEAR NORMAL VALUES THIS WEEKEND. ABOVE FREEZING
TEMPERATURES THROUGHOUT THE DAY WILL GIVE WAY TO BELOW FREEZING
TEMPERATURES OVERNIGHT.
MODEL SOLUTIONS BEGIN TO DIVERGE GREATLY
WITH A POTENTIAL STORM SYSTEM EARLY NEXT WEEK. THE GFS CONTINUES TO
BE MUCH FASTER WITH THE MOVEMENT OF THIS SYSTEM WHILE THE ECMWF
APPEARS TO BE MUCH SLOWER AND STRONGER. PRECIPITATION TYPE AND
AMOUNTS WITH THIS SYSTEM WILL CONTINUED TO BE MONITORED FOR IMPACTS
ON THE FLOODING SITUATION.
.AVIATION...
RAIN WILL MIX WITH AND CHANGE TO SNOW IN THE GRAND
FORKS...FARGO...MAYVILLE AND HALSTAD AREAS BY 10 PM TONIGHT. THERE
MAY BE A PERIOD OF FREEZING RAIN AND SLEET BEFORE PRECIPITATION
CHANGES OVER TO SNOW. SNOW MAY BECOME HEAVY AT TIMES LATER TONIGHT
INTO WEDNESDAY...WITH TOTAL ACCUMULATIONS FROM 2 TO 5 INCHES.
NORTHERLY WINDS FROM 25 TO 30 MPH WITH HIGHER GUSTS WILL ALSO
CAUSE BLOWING AND DRIFTING SNOW ALONG WITH REDUCED VISIBILITIES
LATE TONIGHT AND ESPECIALLY FOR THE WEDNESDAY MORNING COMMUTE.
THE SNOW WILL WIND DOWN BY LATE WEDNESDAY AFTERNOON AND CONDITIONS
WILL IMPROVE.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 1 PM CDT
WEDNESDAY FOR NDZ027-030-039.
WINTER STORM WARNING FROM 1 AM TO 7 PM CDT WEDNESDAY FOR NDZ008-
016.
MN...WINTER WEATHER ADVISORY FROM 1 AM TO 1 PM CDT WEDNESDAY FOR
MNZ013>017-022>024-027-028.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 1 PM CDT
WEDNESDAY FOR MNZ001>003.
WINTER STORM WARNING FROM 1 AM TO 7 PM CDT WEDNESDAY FOR
MNZ004>009.
&&
RIDDLEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 711 AM CDT TUE MAR 24 2009 NDZ006>008-014-015-024-026-054-251215- TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EDDY-NELSON- WESTERN WALSH COUNTY- 711 AM CDT TUE MAR 24 2009 ...SIGNIFICANT SNOWFALL STILL POSSIBLE TODAY... ...AREAL FLOOD WARNING THROUGH WEDNESDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT RAIN WILL CHANGE OVER TO SNOW THIS MORNING AND COULD BECOME HEAVY AT TIMES BEFORE DIMINISHING SOME THIS AFTERNOON. THE BEST POTENTIAL FOR SIGNIFICANT SNOWFALL WILL BE WEST OF A LINE FROM DEVILS LAKE TO LANGDON. LIGHT SNOW WILL CONTINUE TONIGHT HOWEVER SIGNIFICANT ACCUMULATIONS ARE NOT EXPECTED. THE THREAT FOR OVERLAND FLOODING WILL CONTINUE TODAY AND TONIGHT AS A RESULT OF RECENT RAIN AND RAPID SNOW MELT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR SNOW REPORTS. MNZ001>003-013>017-022>024-027>032-040-NDZ016-027>030-038-039-049- 052-053-251215- WEST POLK-NORMAN-CLAY-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL- WADENA-GRANT-EASTERN WALSH COUNTY-GRAND FORKS-GRIGGS-STEELE- TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- 711 AM CDT TUE MAR 24 2009 ...AREAL FLOOD WARNING THROUGH WEDNESDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT PATCHY AREAS OF LIGHT RAIN WILL CONTINUE ACROSS THE REGION HOWEVER SIGNIFICANT RAIN AMOUNTS ARE NOT EXPECTED. THE RAIN WILL CHANGE OVER TO LIGHT SNOW THIS AFTERNOON AND TONIGHT WITH 1 TO 2 INCH ACCUMULATIONS POSSIBLE BY MORNING. THE THREAT FOR OVERLAND FLOODING WILL CONTINUE TODAY AND TONIGHT AS A RESULT OF RECENT RAIN AND RAPID SNOW MELT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MNZ004>009-251215- KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL- NORTH BELTRAMI- 711 AM CDT TUE MAR 24 2009 ...SIGNIFICANT SNOWFALL POSSIBLE OVERNIGHT... ...AREAL FLOOD WARNING THROUGH WEDNESDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AREAS OF LIGHT RAIN WILL CONTINUE TODAY WHICH WILL BECOME MIXED WITH AND CHANGING TO SNOW TONIGHT. THERE MAY BE A BRIEF PERIOD OF FREEZING RAIN DURING CHANGE OVER. SNOW WILL BECOME MORE STEADY AFTER MIDNIGHT AND AREAS ALONG THE CANADIAN BORDER COULD SEE SIGNIFICANT SNOWFALL...6 INCHES OR MORE. THE THREAT FOR OVERLAND FLOODING WILL CONTINUE TODAY AND TONIGHT AS A RESULT OF RECENT RAIN AND RAPID SNOW MELT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LIGHT SNOW WILL GRADUALLY DIMINISH TUESDAY WITH MINOR ADDITIONAL ACCUMULATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR SNOW REPORTS.
The national radar mosaic for the moment the first event began.
19 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153205, 153206, 153207, 153208, 153209, 153210, 153211, 153212, 153213, 153214, 153215, 153216, 153223, 153224, 153225, 153226, 153227, 153228, 153229.